Since my symptoms began with PsA starting before diagnosis and immediately following birth of a child. I started gaining weight! (Gained weight after baby) ugh.
My eating habits did not change. Not consistently great eating but mostly reasonable eating. I’m usualy always about 20 lbs overweight from dr. Standards.
With symptoms of joint pain I know I became less active and of course major fatigue set in so I’m guessing it’s because of being less active although with 3 kids I feel like I don’t stop for a minute.
Anyway what I’m wondering is what weight issues are like for other people. I feel like I’m just gaining weight out of nowhere doing not much differently and then if I spend a few weeks eating super healthy with moderate exercise I don’t even lose any weight at all. Where just 2 years ago and anytime before I was able to lose weight very easily if I tried.
Maybe I suddenly got to that magic age of 34 where it just gets harder?
Or could it be PsA related?
Possibly and certainly pred doesn’t help either.
All my issues started before prednisone. I surprisingly have nausea and lesser appetite with it. Seems like most become very hungry wth it but thankfully that hasn’t been the case.
Pred used to make me hungry, and often still does, but can also severely exacerbate my GERD, which can make me nauseous. If you find that an issue, you could try an antacid to see if it helps.
Sometimes I think we blame the disease for all sorts of things, too many. But then, it is a pretty big coincidence to get PsA and significant change in metabolism at the same time.
@Mwitt, my story might be totally irrelevant to your situation, but I will share it, as it might just give you a little hope on the weight front, maybe
A little over 10 years ago I suddenly and rapidly put on a significant amount of weight, about a stone (14 lbs) in a week, a further stone over the following 6 weeks, then more slowly yet another stone… there was no significant health issue to find to give reason to the weight gain so it was put down to probably menopause, over the following couple of years I started to get all sorts of various weird things going on with my health, again no answers for them (except for a potassium issue which was causing/contributing to some of the symptoms)… the other issues all cleared up eventually but I was never able to shift the weight at all with diet or exercise… that was until I my Mtx dose was increased to 20mg, a little over a year ago… in that year I have lost all of that 3 stone (42 lbs) without changing anything in my diet/exercise etc… I do wonder if the weight gain was something to do with an autoimmune issue of some sort and the Mtx has been improving that issue and subsequently allowed my weight to settle back to it’s “normal” level.
I was a bit surprised when my rheumy thought the weight loss might be an issue and has a done a chest x-ray to rule out issues there that might reduce weight (as blood tests are always fine), I’m thrilled to be losing all that unwanted extra weight, and it is coming off fairly slowly. I haven’t heard anything back from the chest x-ray yet, so I’m guessing there’s nothing new there
Now I’m hoping they don’t take me off the Mtx, at least for a while, I could do with losing at least another a stone yet
Thank you for sharing! Good to hear because I’m starting methotrexate on Saturday lol! If that’s was helped your body straighten out instead of fearing hair loss and nausea I’ll look forward to potential weight loss lol!
@Mwitt Well, of course I can’t guarantee that the Mtx has caused/contributed to my weight loss, but it sure does seem like one heck of a coincidence
I haven’t been adding to threads here as much as I should have been over recent months, but have been reading through them all, and did note your reluctance to start the Mtx, which I completely understand, it seems like such a nasty med on the surface… something to keep in mind is that a lot of the side effects mentioned in the literature about it are referring to much higher doses than we are given for inflammatory arthritis… while initially I did have some minor side effects from the small dose I started on it didn’t take long for them settle with a few minor adjustments. The two things I noticed most were the “hang-over” the day after I took it (it was only fairly mild, more tired than usual), and I got a few painful ulcers under my dentures (with a bit of oral thrush to boot)… all easily solved… the ulcers were sorted with an increase in folic acid (folic acid has been an issue for me on and off over the years), the increase was prescribed by my GP. The “hang-over” was helped by taking the Mtx late at night (so I slept through most of it) and by drinking lots of water, both with the Mtx and the following day… with those things in place it took only a couple of weeks for the side effects to settle and I have been taking it with no issues for well over a year now. Oh, and I seem to remember we reduced the dose a little at one point until things settled down, with no further problems even on increasing the dose again.
Best of luck with the Mtx, you may find you have no problems with it at all, or any problems you do have are easy to resolve. I will be keeping my fingers crossed for you!! I definitely have noticed improvements in my joint pain (particularly my hands) and in my fatigue levels too… I hope you get at least that much benefit from it too
Thank you so much. It’s very encouraging to hear some success stories. I really hope it helps me with no side effects!!
I put a lot of weight on prior to diagnosis and blamed prednisolone- but I think when I lost the weight after being on Methotrexate for a while it was because a lot of my excess weight was swelling and fluid. Getting the meds into my system and them starting to control the inflammation in my body, and therefore the swelling and excess fluid, caused the weight to drop off. Good luck. X
Thank you. I’m really hoping for a similar result.
I was on pred for 6 months and put on 35 pounds. Now, I’m 6 foot 5 and that is still a few pounds. Now that I am off the pred I am trying to lose the weight, but I also eat when I hurt. I know from past experience that I crave sugar when I am in pain. I put on 50 pounds several years ago after battling terrible neck pain or 3 years. I had to give up all sugar for a year to lose the wait.
If you are putting on weight because of the pain, make sure you are not craving and eating a lot sugar. It doesn’t help the PsA anyway.
Thank you sugar is definitely my most common craving although I try to manage it. But I am going to cut it out in hopes of weight loss and maybe it will also help reduce inflammation?
Good job on the weight loss!
Since being on Methotrexate i have lost weight because it kills my appetite
I’ve been on 6 weeks now and I’ve lost 14 pounds. I have zero appetite.
Otezzla did that to me. Lost 35 pounds because I felt like I had food poisoning all the time. It was okay, I could lose 35 lbs. Six months of prednisone fixed the problem though, but 60 pounds on me!
Some of it is just feeling like crap. It kills your appetite. Make yourself eat good quality food.
I’ve read that there is some kind of a weight gain - autoimmune inflammation feedback loop. During the years that I was undiagnosed, I gained weight very slowly, but I was undiagnosed for over 15 years, so you can imagine. I was never on prednisone, and attempts to lose it failed.
That turned around when? When I went on a biologic! Why that happened could be for any number of reasons: I felt better, my depression was better, I could move more easily. Or was it some kind of physiological shift that caused the slow loss of weight? Who knows. But it happened by itself.
My weight diminished slowly but steadily for several years. This summer I decided that I didn’t have ten years to lose the baggage, so I’m on a regime that seems to work for me, and the weight is coming off faster now. I’m one full jeans size down, but several more to go. The loss feels even better than it looks.
It’s perplexing, the whole weight thing, isn’t it?
My body shape has changed since starting meds. I’ve never been particularly overweight but always tended to acquire fat round my middle and to get a bloated belly too. Then on Mtx and especially Humira that changed for the better and I have discovered an indentation which I believe is called a ‘waist’.
It’s a small boost to my self-esteem in my 50s / 60s seeing as every damn thing is heading southwards.
Gosh Sybil you’re a tonic first thing in the morning. Do you think the ‘heading south’ bit is why PsA likes feet so much?
Absolutely, that is the explanation.